Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
124 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for side effects of Metoprolol

Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 7127 Questions

default
Posted on Fri, 26 Aug 2016 in Hypertension and Heart Disease
Question: I started metoprolol - ER 25MG 3 weeks ago as a replacement for lisinopril. I have progressively worsening side effects with labored breathing especially when lying down. I can't get an appointment with my doctor until Monday at least but need to stop taking this. Would I be safe to miss 2 doses ?
doctor
Answered by Dr. Ilir Sharka 26 minutes later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

Regarding your concern, I would explain that metoprolol is a betablocker, while lisinopril is an ACE inhibitor.

Unlike lisinopril, metoprolol can cause decrease in the hear rate, besides a slight decrease in blood pressure.

Stopping taking metoprolol cold turkey could lead to withdrawal adverse effects such as rebound tachycardia.

For this reason, I would recommend you to gradually reduce the dose to half of a tablet for a couple of days and then stop it. This is to avoid possible rebound tachycardia.

Regarding your blood pressure, if your blood pressure is above 140/80 mmHg, I would recommend starting a calcium channel blocker (amlodipine, nicardipine, etc.) or an ARB (losartan, valsartan, etc.) to have a better control of your blood pressure.

Some lifestyle modifications would also be helpful to manage better your blood pressure naturally:

- avoid salt and caffeine intake
- perform a lot of physical activity (walking, aerobics, etc.)
- try to lose some pounds if you are overweight.

Hope you will find this answer helpful!

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,   ,   ,  

Recent questions on  Rebound tachycardia

doctor1 MD

I was put on this medicatio the metoprolol succer100 MG by my heart doctor. I began having halucinations, seeing and hearing things that were not...

doctor1 MD

Can I switch immediately from my daily 25 mg Atenolol to one of the ARB antihypertensive drugs ( cozaar or Diovan ), or this has to be gradual?...

doctor1 MD

How long does it take for rebound tachycardia to resolve after inderal/propanol is discontinued? I can feel my heart racing and sob since stopping...

doctor1 MD

II have been without my beta nlockers for 9 days because my doctor wont refill without seeing him. I have no insurance, so the office visit is out...